Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS Jackson, KY

August 25, 1997Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 25, 1997, 10:00 AM EDT for Pulaski County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1997, 10:00 AM EDT (14:00 UTC)
Expired
Aug 25, 1997, 10:45 AM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pulaski County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 251359 RRA
SVRJKL
KYC199-251425-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1000 AM EDT MON AUG 25 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 AM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...PULASKI
 
AT 955 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
MCKINNEY...OR 25 MILES NORTH OF SOMERSET. THE STORM WAS MOVING
SOUTHEAST AT 30 MPH AND WILL AFFECT PULASKI BY 1015...SOMERSET AROUND
1025 AND BURNSIDE BY 1035 AM.

LARGE HAIL IS POSSIBLE WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE 0HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:48 AM EDT, 7 hours 12 minutes earlier.

Area forecast discussion, Aug 25, 2:48 AM EDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
235 AM EDT MON AUG 25 1997

WATER VAPOR SHOT BEFORE THE ECLIPSE AT 345Z SHOWING DECENT SHORT WAVE
NEAR CMH IN CENTRAL OH WHICH IS BETTER DEPICTED BY THE ETA 00Z MODEL
WHICH IS FAVORED THIS FORECAST CYCLE. NGM AND AVN INITIALIZED ITS
SHORT WAVE FURTHER NW CLOSER TO DTW. MODELS INDICATE BEST PVA/UVM AND
HIGHEST MEAN RH OF 65 TO 75% THIS MORNING AS SHORT WAVE HEADS TOWARD
MAYSVILLE BETWEEN CVG/HTS BY 18Z. MEANWHILE LOW LEVEL INSTABILITY BEST
BETWEEN 18-00Z THIS AFTERNOON AND AGAIN TUE AFTERNOON AS LOWER LEVELS
BECOME MORE MOIST AS SSW WINDS UP TO 10 MPH ADVECTS DEWPOINTS UP
TOWARD THE MIDDLE 60S. MOS GUIDANCE SIMILAR THROUGH TUE...VERIFIED
WELL FOR SUN HIGHS IN THE UPPER 70S TO NEAR 80...AND WILL NOT NOT
STRAY FAR FROM.

05Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM NORTHERN OH
TO CENTRAL IN/IL WHILE 1020 MB HIGH AND MUCH DRYER AIR OVER ASH IN THE
NC MOUNTAINS. MILDER TEMPERATURES TONIGHT IN THE LOWER 60S DUE TO
SCATTERED TO BROKEN MID/HIGH CLOUDINESS AND LIGHT S WINDS. DEWPOINTS
VARY FROM AROUND 60 N TOWARD I-64 TO THE MID 50S FROM JKL SE TO THE VA
BORDER. SCATTTERED SHOWERS WITH ISOLATED RUMBLES OF THUNDER N OF JKL
AND E OF CVG AND TRACKING ESE.

FRONTAL BOUNDARY WILL MEANDER N OF THE OHIO RIVER THROUGH 00Z WED AS
SHORT WAVE OVER CENTRAL OH WILL DIVE SSE INTO THE H5 TROUGH OVER THE
ATLANTIC STATES REACHING NEAR ASH BY 00Z TUE AND THEN OFF THE NC CAPES
BY 00Z WED. STRONG H5 RIDGE OVER THE CENTRAL/SOUTHERN PLAINS WILL
EXPAND E INTO THE OH/TN VALLEYS THROUGH TUE EVENING BRINGING A WARMING
TREND AND DECREASING RAIN CHANCES.

EXPECT PARTLY SUNNY SKIES TODAY...MOSTLY CLOUDY TOWARD THE WV BORDER.
THERE SHOULD BE ABOUT A 30 PERCENT CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE DAY IN THE CUMBERLAND VALLEY WITH 50 PERCENT
CHANCE CLOSER TO THE WV BORDER AS BEST UPPER LEVEL LIFT OCCURS NE OF
THE VORT TRACK. 24 HOUR TRAJECTORIES DERIVED FROM WESTERN KY WHERE
HIGHS REACHING AROUND 80... WITH THE CUMBERLAND VALLEY SNEAKING UP
INTO THE LOWER 80S AS H85 TEMPERATURES SNEAK UP TO 14C.

MEAN RH DROPS TO 45-55% BY 00Z WHILE UPPER LEVEL SUPPORT PASSES E OF
KY SO DRY CONDITIONS TONIGHT AS SKIES BECOME MOSTLY CLEAR THIS
EVENING. WOULD ADD AREAS OF FOG AFTER MIDNIGHT ESPECIALLY IN THE
EASTERN MOUNTAIN VALLEYS FROM JKL E TO THE VIRGINIAS AS S WINDS LIGHT
AND THIS AREA THE BEST CHANCE TO SEE RAIN TODAY. GUIDANCE LOWS AROUND
60 LOOK GOOD AS READINGS RADIANT TOWARD DEWPOINTS.

TUE IS SHAPING UP TO BE ANOTHER PARTLY SUNNY DAY...A BETTER CHANCE OF
MORE SUNSHINE THAN EXPECTED TODAY AS H5 RIDGE BUILDS IN FROM THE W.
WOULD KEEP IT DRY BUT A SLIGHT CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS AS WEAK PVA WORKS IN FROM THE NW LATE IN THE DAY A VORT
LOBE EXTENDS S INTO THE MISSISSIPPI VALLEY FROM THE MAIN CENTER N OF
LAKE SUPERIOR. H85 TEMPERATURES NUDGE UP TO 16-17C SO HIGHS BETWEEN
80-85 WITH MID 80S IN THE CUMBERLAND VALLEY.

JKL  80/61/83  412
LOZ  82/59/85  3-2

HUETTL

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.